Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 3, 2009, 6:05 PM EDT for Horry County, South Carolina; Columbus County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2009, 6:05 PM EDT (22:05 UTC)
- Expired
- Aug 3, 2009, 6:41 PM EDT
- In force
- 36 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 22 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1520 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 032205
SVRILM
NCC047-SCC051-032300-
/O.NEW.KILM.SV.W.0101.090803T2205Z-090803T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
605 PM EDT MON AUG 3 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 700 PM EDT
* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM REDBUG TO GREEN SEA...AND
MOVING SOUTHEAST AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WILLIAMS BY 620 PM...
SIDNEY BY 625 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3422 7830 3420 7837 3419 7836 3414 7842
3416 7849 3416 7853 3414 7854 3408 7856
3397 7885 3422 7908 3439 7852
TIME...MOT...LOC 2204Z 298DEG 9KT 3428 7864 3416 7896
$$
RAS1 follow-up statement
000
WWUS52 KILM 032241
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
641 PM EDT MON AUG 3 2009
NCC047-SCC051-032250-
/O.CAN.KILM.SV.W.0101.000000T0000Z-090803T2300Z/
COLUMBUS NC-HORRY SC-
641 PM EDT MON AUG 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HORRY AND
COLUMBUS COUNTIES IS CANCELED...
AT 640 PM EDT...THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS
WEAKENED AND IS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELED.
HOWEVER...RADAR CONTINUED TO INDICATE A CLUSTER OF STRONG
THUNDERSTORMS ALONG THE STATE LINE BETWEEN CHERRY GROVE AND TABOR
CITY. THESE STORMS WILL CONTINUE TO PRODUCE WIND GUSTS NEAR 40
MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3422 7830 3420 7837 3419 7836 3414 7842
3416 7849 3416 7853 3414 7854 3408 7856
3397 7885 3422 7908 3439 7852
TIME...MOT...LOC 2240Z 298DEG 9KT 3424 7855 3412 7886
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:51 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 3, 2:51 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 251 PM EDT MON AUG 3 2009 .SYNOPSIS... SEASONAL SUMMERTIME HEAT AND HUMIDITY WILL CONTINUE OVER THE CAROLINAS THROUGH THE WEEK...ACCOMPANIED BY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2:30 PM MONDAY...DRIER AIR ALOFT PUSHING INTO THE EASTERN CAROLINAS IS LIMITING STORM GROWTH THIS AFTERNOON...WITH 35 DBZ REFLECTIVITY'S STRUGGLING TO CREST 30 KFT SO FAR THIS AFTERNOON. BUOYANT JUICY RESIDUAL LOWER AND MID LEVEL AIR HOWEVER FROM THE LEFT OVER TROPICAL AIR MASS WAS ALLOWING FOR SOME LOW TOPPED HEAVY RAINMAKER SHOWERS AND TSTMS ACROSS THE FORECAST AREA. TWO MECHANISMS APPEAR IN PLACE FOR THE REMAINDER OF THE AFTN INTO ERLY EVENING TO KEEP THE SCATTERED-ISOLATED CONVECTION GOING. FIRST IS A SLOW MOVING SEA BREEZE WHICH IS PROVIDING LOW LEVEL CONVERGENCE TO TRIP OFF CELLS ALONG OUR COASTAL ZONES. FLOW ALOFT WILL GENERALLY GUIDE THIS ACTIVITY SLIGHTLY NORTH OF EAST AT 10-15 MPH...WITH BACK AND LATERAL BUILDING FROM OUTFLOWS IN THE UNSTABLE LIGHT WIND AIR MASS. SOME AREAS ALONG THE COAST COULD SEE STANDING WATER ON ROADWAYS AND LOCALIZED BUT SHORT-LIVED FLOODING DUE TO THE SLOW CELL MOVEMENT. A FEW URBAN FLOOD ADVISORIES ARE NOT OUT OF THE QUESTION THROUGH EARLY EVENING. ANOTHER LINE OF CONVECTION FURTHER INLAND APPEARS TO BE AIDED BY FORCING ALOFT JUST AHEAD OF A PLUME OF ENHANCED WATER VAPOR UPSTREAM OF THE UPPER TROUGH AXIS WEST OF OUR AREA. BOTH OF THESE FEATURES SHOULD ALLOW SCATTERED CONVECTION TO PERSIST INTO THE EARLY EVENING...BEFORE LOSS OF HEATING AND EVEN DRIER MID LVL AIR BEGINS TO PUT A QUASH ON HOPEFUL UPDRAFTS AFTER 900 PM. SHOULD SEE DECENT CLEARING OVERNIGHT INLAND...THIS COUPLED WITH LIGHT WIND AND WET GROUNDS WILL LIKELY LEAD TO PATCHY DENSE FOG. LOOKING FOR LOWS IN THE 70-75 DEGREE RANGE AREA WIDE TNGT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 2:30 PM MONDAY...500MB PATTERN WILL RELAX BRIEFLY BEFORE BUCKLING AGAIN LATE WEDNESDAY AS A MASSIVE RIDGE RETROGRADES TO THE WEST AND A NORTHWEST FLOW DEVELOPS ACROSS OUR AREA. AT THE SURFACE...BERMUDA HIGH PRESSURE WILL BE THE DOMINANT PLAYER AS THE PIEDMONT TROUGH DEVELOPS EACH DAY WITH THE WESTERLY FLOW. MID LEVEL MOISTURE WILL BE MINIMAL TUESDAY PRECLUDING WIDESPREAD CONVECTION AND MAINTAINED THE MINIMAL POPS ALONG THE SEA BREEZE. INCREASED POPS SLIGHTLY FOR WEDNESDAY AS MID LEVEL MOISTURE RECOVERS AND THERE MAY BE AN INCREASE IN DYNAMIC LIFT AS A SHORTWAVE MOVES CLOSER VIA THE AFOREMENTIONED NORTHWEST FLOW. HOT TEMPERATURES WILL BE THE FEATURE STORY TUESDAY AND WEDNESDAY AFTERNOONS. 850MB TEMPERATURES IN THE LOWER 60S EACH DAY WILL MIX DOWN ADIABATICALLY TO THE MID AND UPPER 90S AT THE SURFACE. GUIDANCE HAS WEDNESDAY SLIGHTLY COOLER VIA MORE CLOUD COVER. HEAT INDEX VALUES COULD ECLIPSE 100 DEGREES IN SOME PLACES BUT NOT THE 105 THRESHOLD REQUIRED FOR A HEAT ADVISORY. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 2:30 PM MONDAY...BROAD UPPER TROF LIFTS OUT ON THURSDAY AND GIVES WAY TO STRONG SUBTROPICAL RIDGING BUILDING OVER THE DEEP SOUTH. EAST-WEST ORIENTED RIDGE AXIS WILL BE OVERHEAD...AND THIS WILL DO LITTLE TO DISPLACE THE FAIRLY DEEP MOISTURE. THEREFORE WILL KEEP POPS NEAR CLIMO WITH ISO/SCT DIURNAL CONVECTION EACH DAY. TEMPS WILL BE PUSHING ABOVE CLIMO BY THE WEEKEND...WITH AFTERNOON CLOUDS AND STORMS ACTING AS A LIMITING FACTOR ON HIGHS. FOR NOW WILL GO WITH LOWER/MID 90S AWAY FROM THE WATER...BUT THIS MAY NEED TO BE BUMPED A BIT HIGHER IF THE RIDGE ALOFT IS ABLE TO SUPPRESS CONVECTION. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... MOISTURE AT AND BEHIND THE FRONT IS LIMITED TODAY...BUT SHOULD BE ENOUGH TO TRIGGER SOME SCATTERED SHOWERS FOR THE COAST BY EARLY AFTERNOON...WITH MOST OF THE CONVECTION ENDING BY 21Z. THE STRATUS AND STRATA CU CEILINGS THIS MORNING SHOULD PROVIDE FOR SOME DIFFERENTIAL HEATING BOUNDARIES...AND THE SOUTHERN PORTION OF THE CWA STILL HAS A PRECIPITABLE WATER VALUE OVER TWO INCHES. WINDS WILL BE MAINLY SOUTHWESTERLY TODAY...AND NOT AS STRONG AS IN PREVIOUS DAYS. THE ATMOSPHERE WILL BE DRYING OUT TONIGHT...HOWEVER THERE WILL BE ENOUGH LOW LEVEL MOISTURE AND GOOD RADIATIONAL CONDITIONS TO SUPPORT SOME LIGHT FOG TOWARDS MORNING. EXTENDED OUTLOOK THROUGH FRIDAY...POSSIBLE LIGHT FOG WEDNESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 2:30 PM MONDAY...WINDS A BIT LIGHTER THAN PREVIOUS DAYS IN PART TO A SLACKENED SFC PRES GRADIENT AND SLUGGISH SEA BREEZE. AS A RESULT SEAS HAVE EASED INTO THE 2-3 FOOT RANGE TODAY...DOMINANT WAVE PERIODS ALMOST EQUALLY SHARED BETWEEN A WEAK 8 SECONDS SE SWELL AND 5 TO 6 SECONDS OF LIGHT TO MODERATE WIND SEAS. NO BIG CHANGES EXPECTED OVERNIGHT...THE MAIN THREAT TO MARINERS WILL BE NEAR SHORE CLOUD TO WATER LIGHTNING STRIKES AS CUMULONIMBUS CLOUDS MARCH SLOWLY OFFSHORE IN THE WEAK FLOW ALOFT. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 2:30 PM MONDAY...I SEARCHED HIGH AND LOW TO FIND A DIFFERENT WAY TO EXPRESS IT IN WORDS...BUT A SOUTHWEST FLOW OF 10-15 KNOTS WITH A SLIGHT AFTERNOON BACKING EACH DAY DUE TO THE SEA BREEZE IS THE STORY. SEAS OF 2-3 FEET SHOULD SUFFICE AS WELL. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 2:30 PM MONDAY...BERMUDA HIGH PRESSURE WILL MAINTAIN A SW FLOW...GENERALLY 10-15 KT BUT AFTERNOON SEABREEZES COULD ENHANCE WINDS ENOUGH TO JUSTIFY A SOLID 15 KT ON ANY DAY. SEAS GENERALLY 2-4 FT THRU THE PERIOD...DOMINATED BY A SHORT-PERIOD SW WIND WAVE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...SHK NEAR TERM...MJC SHORT TERM...SHK LONG TERM...RAS AVIATION...DL
Hazardous weather outlook, Aug 3, 3:23 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 323 PM EDT MON AUG 3 2009 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-041930- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 323 PM EDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING OR PONDING OF WATER IN LOW LYING AREAS. THIS THREAT SHOULD END AFTER 900 PM THIS EVENING AS THE STORMS WEAKEN AND DISSIPATE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-041930- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 323 PM EDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERAL THUNDERSTORMS COULD DRIFT OVER THE NEAR SHORE WATERS PRODUCING DANGEROUS CLOUD TO WATER LIGHTNING STRIKES AND REDUCED VISIBILITIES OF 1/2 NAUTICAL MILE OR LESS. OVERNIGHT THUNDERSTORMS WILL LIKELY DEVELOP FURTHER OFFSHORE...PRODUCING SIMILAR THREATS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 5:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
540 PM EDT MON AUG 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 2 NE BOILING SPRING LAK 34.05N 78.05W
08/03/2009 M4.60 INCH BRUNSWICK NC TRAINED SPOTTER
RAINFALL SINCE NOON EDT.
&&
RASThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.